Kansas, 2012

Hail and Damaging Winds in Kansas, August 3, 2012

August 3, 2012 · NWS DDC · 22 events in 6 counties and zones

A stationary front extended across the area with moisture pooling on the north side of the boundary. As a shortwave trough moving out of Colorado provided the necessary lift to produce thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A stationary front extended across the area with moisture pooling on the north side of the boundary. As a shortwave trough moving out of Colorado provided the necessary lift to produce thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 5:20 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 3, 5:20 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT FRI AUG 3 2012

...UPDATED FOR SHORT TERM TRENDS...

.UPDATE...
ISSUED AT 617 PM CDT FRI AUG 3 2012

THE FORECAST WAS UPDATED ACROSS THE FAR SOUTHWEST COUNTIES THIS
EVENING TO ACCOUNT FOR RAPIDLY DEVELOPING CONVECTION BETWEEN THE
COLORADO LINE AND HIGHWAY 83 THROUGH EARLY EVENING. NO TRUE SEVERE
REPORTS HAVE BEEN RECEIVED AT THIS TIME, BUT THE WATER LOADED CORES
THAT HAVE BEEN PRODUCED BY A FEW OF THE THUNDERSTORMS CORES SO FAR
COULD EASILY SUPPORT SEVERE DOWNBURST WINDS ESPECIALLY GIVEN THE
STEEP ADIABATIC LAPSE RATES IN THE LOW LEVELS FROM LAPS ANALYSIS.
ANY ADDITIONAL FORECAST AMENDMENTS WILL COME AFTER MORE HRRR
ANALYSIS AND EVALUATION OF CURRENT CONVECTIVE EVOLUTION. HOWEVER,
BASED ON THE UNCAPPED NEAR SURFACE LAYER FROM THE MESOANALYSIS,
THE THUNDERSTORMS SHOULD HOLD TOGETHER AT LEAST TO NEAR THE
HIGHWAY 283 CORRIDOR BY MID EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 352 PM CDT FRI AUG 3 2012

A NEARLY STATIONARY FRONT EXTENDED FROM SOUTHEAST KANSAS INTO THE
TEXAS PANHANDLE THIS AFTERNOON. LOW LEVEL MOISTURE WAS "POOLING"
NORTH OF THE FRONT OVER SOUTHWEST KANSAS WITH DEWPOINTS IN THE
UPPER 50S TO LOWER 60S, LEADING TO SURFACE BASED CAPE FROM
1000-1500 J/KG. A SHORTWAVE TROUGH WAS PROGRESSING ACROSS THE
NORTHERN ROCKIES TODAY AND WILL MOVE ACROSS THE NORTHERN PLAINS ON
SUNDAY. THIS FEATURE WILL HELP DRAG A COLD FRONT THROUGH SOUTHWEST
KANSAS SATURDAY MORNING. THE WARM FRONT WILL MOVE NORTHWARD
TONIGHT INTO SOUTHWEST KANSAS. A FEW THUNDERSTORMS MAY DEVELOP
NEAR AND NORTH OF THE WARM FRONT THIS AFTERNOON AND PROPAGATE
NORTHWARD AND EASTWARD THIS EVENING INTO KANSAS. ALSO, SURFACE
BASED CONVECTIVE INITIATION COULD OCCUR ACROSS SOUTHEAST COLORADO
THIS EVENING AND THEN PROGRESS INTO SOUTHWEST KANSAS PER NAM/HRRR.
GIVEN THE AFOREMENTIONED CAPE AND INCREASING HIGH LEVEL WINDS TO
40-45KTS, THESE STORMS ARE CAPABLE OF HAIL AS LARGE AS QUARTERS
AND WINDS ARE HIGH AS 60 MPH.

DECIDED TO CARRY THE HIGHEST POPS IN FAR SOUTHWEST KANSAS THIS
EVENING. ADDITIONAL ELEVATED THUNDERSTORMS COULD DEVELOP LATER
TONIGHT FURTHER NORTHEAST AND POSSIBLY INTO THE FIRST HALF OF THE
DAY SATURDAY. THE PREVIOUS TEMPERATURE FORECAST WAS IN GOOD SHAPE
FOR TONIGHT AND FRIDAY. SOME CLOUD COVER SHOULD KEEP TEMPERATURES
FROM FALLING TOO MUCH TONIGHT, ALTHOUGH THE WINDS COULD GO LIGHT
AROUND 12Z AHEAD OF THE FRONT WHICH WOULD PROMOTE RADIATIONAL COOLING.
WINDS SHOULD BE JUST SHY OF ADVISORY CRITERIA FOR FRIDAY BEHIND
THE COLD FRONT. TEMPERATURES WILL RISE INTO THE MID TO UPPER 80S
FOR MOST OF SOUTHWEST KANSAS, EXCEPT FOR 95 TO 101 IN SOUTH
CENTRAL KANSAS INCLUDING BARBER, PRATT AND COMANCHE COUNTIES WHERE
THE FRONT WILL NOT ARRIVE UNTIL 2-3 PM.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM CDT FRI AUG 3 2012

ON SATURDAY EVENING THE COLD FRONT IS FORECAST TO EXTEND FROM
SOUTH CENTRAL KANSAS INTO THE PANHANDLE OF TEXAS. THIS FRONT WILL
MOVE A LITTLE FURTHER SOUTH BEFORE BECOMING STATIONARY BY EARLY
SUNDAY MORNING. A WEDGE OF HIGHER DEWPOINTS WILL BE LOCATED JUST
NORTH OF THIS FRONT ALONG WITH IMPROVING 850-700MB FRONTOGENESIS.
UPPER LEVEL JET DYNAMICS ALONG WITH THE TIMING OF THE 500MB TROUGH
SUGGESTS THE BETTER UPPER FORCING WILL BE LOCATED NEAR SOUTH
CENTRAL KANSAS. FURTHER WEST WEAKER LIFT WILL BE PRESENT, HOWEVER
BETTER LOW LEVEL MOISTURE AND UPSLOPE FLOW IS EXPECTED LATE DAY.
GIVEN THE BETTER LIFT AND INSTABILITY ACROSS SOUTH CENTRAL KANSAS
EARLY SUNDAY EVENING WILL FOCUS THE HIGHER CHANCES OF PRECIPITATION
HERE WHILE LOWER CHANCES FURTHER WEST AND NORTHWEST.

ON SUNDAY AN UPPER LEVEL RIDGE WILL BUILD INTO THE ROCKIES AS AN
AREA OF HIGH PRESSURE AT THE SURFACE MOVES SOUTHEAST ACROSS THE
CENTRAL PLAINS. SKIES ARE EXPECTED TO BE MOSTLY SUNNY WITH 850MB
TEMPERATURES AT 00Z MONDAY RANGING FROM THE LOW TO MID 20S. MIXDOWN
TEMPERATURES FROM THE NAM, MEAN SREF, AND ECMWF CONTINUE TO
SUGGEST HIGHS MAINLY IN THE LOW TO MID 90S SO THE PREVIOUS
FORECAST STILL LOOKS ON TRACK.

ON SUNDAY NIGHT THE SURFACE HIGH WILL MOVE EAST INTO THE MID
MISSISSIPPI VALLEY AND 850MB WARM AIR ADVECTION ALONG WITH
I310-I315 ISENTROPIC LIFT STARTS TO IMPROVE ACROSS SOUTHWEST
KANSAS. MOISTURE MAY BE SOMEWHAT LIMITED, DEPENDING ON WHICH MODEL
YOU PREFER. AT THIS TIME GIVEN IMPROVING LIFT WILL INCREASE CLOUD
COVER BUT STILL AM LEANING TOWARD HOLDING OFF MENTIONING
PRECIPITATION. INCREASING CLOUDS WILL HOWEVER AID IN KEEPING
TEMPERATURES UP A FEW DEGREES COMPARED TO WHAT THE LATEST GUIDANCE
SUGGESTS.

ON MONDAY AND TUESDAY A TROUGH OF LOW PRESSURE WILL DEEPEN ALONG
THE LEE OF THE ROCKIES AS 850-700MB TEMPERATURES BEGIN WARM. A
4-6C 24HOUR 850MB TEMPERATURE WARM UP IS FORECAST BY ALL THE
MODELS BETWEEN 00Z MONDAY AND 00Z TUESDAY. TEMPERATURES THEN VARY
FROM 1 TO 3C BETWEEN 00Z TUESDAY AND 00Z WEDNESDAY. GIVEN THIS
TREND SEE LITTLE REASON TO DISAGREE WITH TEMPERATURES NOT
REBOUNDING BACK INTO THE MID 90S TO AROUND 100 DEGREES BOTH DAYS.

BY MID WEEK THE UPPER LEVEL RIDGE AXIS WILL EXTEND FROM THE FOUR
CORNERS REGION INTO SOUTHWEST CANADA. UPPER LEVEL DISTUBANCES WILL
ROTATE AROUND THIS UPPER RIDGE AND DOWN THE NORTHWEST FLOW. A WEAK
SURFACE BOUNDARY IS FORECAST TO MOVE INTO WESTERN KANSAS TUESDAY
NIGHT/WEDNESDAY AND MAY PROVIDE THE FOCUS FOR SOME LATE
DAY/OVERNIGHT THUNDERSTORMS AS ANY ONE OF THESE UPPER WAVES MOVE
ALONG THE NORTHWEST FLOW AND ACROSS KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1222 PM CDT FRI AUG 3 2012

LIGHT AND VARIABLE WINDS WILL GIVE WAY TO NORTH WINDS AT 20G30KT UPON
PASSAGE OF A COLD FRONT BETWEEN 12-15Z. ISOLATED THUNDERSTORMS
CANNOT BE RULED OUT AT THE TAF SITES ANY TIME AFTER 21Z. VFR
CONDITIONS WILL PERSIST IN THE ABSENCE OF RICH LOW LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  87  61  91 /  30  20  10  10
GCK  71  86  59  90 /  30  20  10  10
EHA  70  86  61  90 /  30  20  20  10
LBL  71  88  62  91 /  20  20  20  10
HYS  71  86  58  91 /  30  20   0   0
P28  76  99  68  94 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RUSSELL
SHORT TERM...FINCH
LONG TERM...BURGERT
AVIATION...FINCH
Hazardous weather outlook, Aug 3, 10:42 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 AM CDT FRI AUG 3 2012

KSZ030-031-043>046-061>066-074>081-084>090-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1142 AM CDT FRI AUG 3 2012 /1042 AM MDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. ISOLATED REPORTS OF WIND GUSTS TO 60 MPH
AND QUARTER SIZE HAIL CANNOT BE COMPLETELY RULED OUT. HOWEVER...THE
MAIN THREATS WILL BE LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND THEN AGAIN NEXT
WEDNESDAY. THE MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING AND
GUSTY OUTFLOW WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 3, 3:44 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI AUG 3 2012

KSZ074-084-085-032230-
MORTON-STANTON-STEVENS-
444 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...NORTHWESTERN
STEVENS AND STANTON COUNTIES...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANTER...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3773 10155 3720 10156 3718 10203 3761 10203
TIME...MOT...LOC 2144Z 245DEG 16KT 3747 10188

KRUSE
Special weather statement, Aug 3, 4:01 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT FRI AUG 3 2012

KSZ061-062-074-075-032245-
GRANT-HAMILTON-KEARNY-STANTON-
501 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STANTON...
NORTHWESTERN GRANT...SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF JOHNSON CITY...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3789 10140 3768 10128 3757 10171 3774 10182
TIME...MOT...LOC 2201Z 245DEG 16KT 3769 10165

KRUSE

The radar

The Dodge City radar (KDDC), 152 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Morton

When
August 3, 5:28 PM CST
Where
Morton County, 10.73 mi ENE of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -101.600

Hail, Morton

When
August 3, 6:20 PM CST
Where
Morton County, 10.78 mi SW of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -101.940

Hail, Stevens

When
August 3, 6:39 PM CST
Where
Stevens County, 10.88 mi NNW of Hugoton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.330, -101.410

Hail, Morton

When
August 3, 7:22 PM CST
Where
Morton County, 14.18 mi WSW of Richfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.220, -102.030

Hail, Seward

When
August 3, 7:30 PM CST
Where
Seward County, Hayne
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -100.800

Hail, Meade

When
August 3, 7:48 PM CST
Where
Meade County, 4.4 mi E of Meade State Park
Measured
0.88 in hail
Reported by
Public
Coordinates
37.170, -100.340

Hail, Seward

When
August 3, 7:50 PM CST
Where
Seward County, 1.3 mi WNW of Kismet
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.210, -100.720

Thunderstorm Wind, Meade

When
August 3, 8:07 PM CST
Where
Meade County, Fowler
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.380, -100.200

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Meade

When
August 3, 8:15 PM CST
Where
Meade County, 6.59 mi NNE of Fowler Arpt
Measured
85 kt (98 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.470, -100.140

A tree was blown down by the high winds on 30 road, 1/2 mile south of the Ford county line.

Thunderstorm Wind, Ford

When
August 3, 8:33 PM CST
Where
Ford County, 6.19 mi WNW of Bloom
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -100.010

Trees were uprooted and a roof was torn off a building near 118 and Wrangler roads.

Hail, Ford

When
August 3, 8:40 PM CST
Where
Ford County, 7.03 mi SSW of Wilroads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.960

Hail, Ford

When
August 3, 8:40 PM CST
Where
Ford County, 7.03 mi SSW of Wilroads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.960

Thunderstorm Wind, Ford

When
August 3, 8:40 PM CST
Where
Ford County, 7.03 mi SSW of Wilroads
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -99.960

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
August 3, 8:40 PM CST
Where
Ford County, 2.14 mi NW of (Ddc)dodge City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.790, -100.000

Thunderstorm Wind, Ford

When
August 3, 8:40 PM CST
Where
Ford County, 6.24 mi N of Bloom
Measured
85 kt (98 mph) estimated gust
Reported by
Public
Coordinates
37.570, -99.890

Numerous limbs of 8 to 9 inches in diameter were blown down. A vehicle was damaged by the falling debris.

Thunderstorm Wind, Ford

When
August 3, 8:45 PM CST
Where
Ford County, 2.65 mi NE of Bloom
Measured
87 kt (100 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.510, -99.870

Winds blew a 20 foot Featerlite stock trailer over, tipped over grain carts and uprooted a large tree.

Thunderstorm Wind, Ford

When
August 3, 8:45 PM CST
Where
Ford County, 1.1 mi E of Bloom
Measured
78 kt (90 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.480, -99.880

Several campers were blown over in Bloom and at least 2 semi trailers were blown over on highway 54 east of Bloom.

Thunderstorm Wind, Ford

When
August 3, 8:45 PM CST
Where
Ford County, 1.78 mi ESE of Bloom
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
37.470, -99.870

The top half of a barn was blown off and trees were uprooted.

Thunderstorm Wind, Ford

When
August 3, 8:47 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.760, -100.010

Thunderstorm Wind, Kiowa

When
August 3, 8:56 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.590, -99.470

Windows were blown out of a home.

Thunderstorm Wind, Kiowa

When
August 3, 9:00 PM CST
Where
Kiowa County, 3.89 mi SE of Mullinville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.540, -99.430

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Kiowa

When
August 3, 9:35 PM CST
Where
Kiowa County, 2.64 mi SW of Greensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.570, -99.330

The home lost shingles due to the high wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411310, 411311, 411312, 411313, 411314, 411315, 411316, 411326, 411328, 411324, 411317, 411318, 411319, 411325, 411329, 411330, 411332, 411333, 411320, 411322, 411321, 411323.